(Closed) Effexor for depression? Need advice and/or hugs…

posted 6 years ago in Wellness
Post # 3
Member
1855 posts
Buzzing bee
  • Wedding: December 2013

Effexor XR saved my life. Seriously, I probably would have committed suicide at this point if not for that drug. I went through 11 other meds before I found it.

I’m not entirely sure what to tell you, but my degree is in Neuroscience and Pharmacology, so I’m pretty well-versed in blabbing about meds. Although nowhere near as well the doctor bees on here (OBVIOUSLY), haha

Also, Effexor is not an SNRI until 150mg. Any dose below that, and it just works as a Select Serotonin Reuptake Inhibitor. No NE.

Post # 4
Member
279 posts
Helper bee
  • Wedding: June 2014

I’m on Effexor right now. I was on the 300 a day but have dropped back to 150, which was very difficult.

What they don’t tell you about Effexor is how hard it is to get off it. People who have come off heroin and Effexor has said Effexor was worse. I’d get off it if I were you. I would if I were allowed.

Maybe it’s worth trying a MAOI. I’m not sure if that works as well for episodic depression though.

And yes, maybe it’s worth giving Welburtin a try as well.

Sorry I can’t be of much help. My depression is chronic so it’s not quite the same situation. But I will say that you’re not alone with weight gain on Effexor. Weight loss is a more common side effect but weight gain is not unknown.

Post # 5
Member
1934 posts
Buzzing bee
  • Wedding: August 2012

I second what @hatmanandbobbin:  said.  I personally have never been on it, but I dated someone who was.  I was with him while he was being weaned off of it.  It was really a horrible experience watching him go off of Effexor.  He definitely had withdrawl symptoms like that of coming off of heroin – it was pretty extreme.  Nausea, dizzy, feeling “gray”/like he wasn’t “there”, etc etc.  I would talk to your doctor about it.

Post # 6
Member
1026 posts
Bumble bee
  • Wedding: July 2014

I have heard people either love or hate Effexor. Meds are one of those things that can work or not work for somebody else but reacts completely different with your own body.  I would say stay on it for longer to see. 

I know you said that you cant see somebody because of the cost but I would realy strongly recomend it. Therapy often works better or just as well as meds and when you do both its a lot less likely that your symptoms will return if its reoccuring. They will give you skills that can help your depression from returning or to manage it before it gets out of hand. I know its crazy expensive but its something you need long term. Some therapists will see you on a sliding scale.

Post # 7
Member
1855 posts
Buzzing bee
  • Wedding: December 2013

@hatmanandbobbin: Most of the horror stories RE: Effexor withdrawal are from people who were forced to quit instantly. Most of what I’ve read and learned about were adults who lost their jobs/health insurance because of the economy, and couldn’t afford the meds anymore.

I started on 37.5 and increased to 75. From there I dabbled in other doses, ranging from that to 150. What works for someone on the net, does not mean it’s right for you! πŸ™‚

As for weight gain, it’s a bit of an urban myth thing. Effexor doesn’t specifically cause weight gain. It is common amongst users, but it’s not necessarily the drug’s fault. Certain users find an increase in their mood elevation, so they regain their appetite. As long as you’re staying properly hydrated (drink lots of water), and eating healthy, you should not gain weight.

I know that because I was a teenage Anorexic and Bulimic. At my low weight I was barely 80bs, so I’ve had enormous conversations about Effexor with severeal doctors, pharmacists, and my psychiatrist. My weight has never changed, I’ve always been around 110 lbs since recovering. 

If you’re remotely considering an MAOI, you really need to discuss that with a physician and be completely finished with Effexor. Again, I’m not a physician, and you need to speak with one ASAP!! 

 

Post # 8
Member
8882 posts
Buzzing Beekeeper

I’m currently on a low-dose of effexor (75mg) that was prescribed to me for my General Anxiety Disorder (note: I also suffer from depression). It has helped me SO much. My doctor did say that most people have to go up to the 150 mg dose but I’ve opted to stay with 75g.

I was previously on Paxil and while it worked, I found it made me feel numb. It took a long time to ween off that and then I went on Effexor. Honestly, most anti-depressants are very hard to get off of and have horrible side effects. When I came off Paxil, I was violently dizzy and would feel nauseous.

I can say for sure though that Effexor has really helped me. I know I’ll always have to deal with GAD but it makes life easier.

Post # 9
Member
279 posts
Helper bee
  • Wedding: June 2014

@the_future_mrs – Well I know for sure what I went through even dropping down 75 s at a time and it was awful for at least a month each time.

I was a teenage purging-type anorexic too but one of the noted side effects of Effexor, even in the little pamphlet is weight loss OR gain. I asked my psychiatrist and he had to admit it was possible to gain weight on Effexor.

Post # 10
Member
796 posts
Busy bee
  • Wedding: December 2012

*hugs*

I definitely know some of what you’re going through. I haven’t had the recurring depression every four years, but I’m also in school and can definitely relate to how an insane semester can really worsen depression. Right now, try taking some deep breaths. 

I’m also taking Venlafaxine ER. You’re taking the ER version, right? Not the IR version? 

Couple of questions, though,

How long have you been taking the Effexor? I’m assuming it’s < 6 months? Usually it takes about 9 months-1 year AT OPTIMAL DOSE to fully treat a depressive episode. So, if you had still been titrating for hte better part of a month, you can’t honestly count that month. 

Do you have any other insurance plans out there that you can look through? Does your school offer insurance? Might be useful to take a look into it. A lot of insurance plans these days cover mental health/wellness because they understand that it has a cost benefit to the health care system of you’re healthy.

What non-pharmacological things are you trying to do to combat your depression? Now that the sun is coming out a little more, the additional Vitamin D is definitely something to take advantage of. Trying to exercise regularly might also help. I know it’s definitely a b**** to try to garner up the motivation, but the endorphin rush might serve as some positive reinforcement πŸ™‚

I found a study (though it’s from 2002) that showed that 80% of patients vs. 33% of patients found better control of their MDD and ADD symptoms with Effexor and stimulant combination therapy rather than just stimulant monotherapy. If you’re feeling like all of your symptoms could use a little more control, it might be worth taking both together.

 

I would definitely second the other bees who have stated that you just need to keep with it. We’re here to help and try to see what other support systems you can find out there? Maybe some group therapy? Often times college campuses offer group therapy sessions at little to no cost. Might be something to look into? *huuuugs*

 

Post # 11
Member
886 posts
Busy bee
  • Wedding: November 1999

as a doctor bee i’d have to say that no one here should give you advice on a medication based on what little you can tell us about your current situation over a message board. that being said, while i wouldn’t feel comfortable telling you what to do about the medication per se, i always recommend psychotherapy to all of my patients. no medication in the world by itself works as well as psychotherapy plus a medication. even with the therapy, though, many people need to be on medication their entire life. with the number of times you’ve gone through illness, i’d be willing to be you might need to be on a medication your whole life. but maybe you just haven’t found the right medication and/or dose yet. don’t give up!

Post # 12
Member
1855 posts
Buzzing bee
  • Wedding: December 2013

Obviously take @pfinarffle’s advice out of anyone’s! 

Some of the best advice that I ever got (from a doctor!) was to not rely on the internet for med advice. You can find horrible stories, amazing stories, it doesn’t mean that they’re correct. Focus on you, and what makes you happy!

Definitely go see your regular physician though, and be honest! 

 

Post # 13
Member
8882 posts
Buzzing Beekeeper

@the_future_mrs:  I agree with this. Never look on the internet, it only makes things worse. Talk to your doctor πŸ™‚

Post # 16
Member
73 posts
Worker bee
  • Wedding: April 2014

I can so totally relate to what youre saying, about feeling like crap that things ‘haven’t been checked off your list’ Its such a crappy feeling. I am on medication too, and although I’ve never taken effexor myself, my mom has with mixed results. Whatever the mechanism of action is, do not stop taking it without weaning.. I have been there with Prozac, and its a bad scene.

As the other bees mentioned, talk to your doctor, nad see if they can recommend a therapist in your area. If you get a referral, insurance may be more apt to cover art of it.. or you could go on your insurance companies website and see which provides accept your insurance. I know its expensive, and I have tried to take the cheaper way out, but I have come to the realization, that I need this and it helps me, so I just suck it up, and hope that someday I’ll feel better.  I am sorry your husband is feeling it too, that certainly oesnt help things, but I would encourage him to find the same solutions, if he is willing.. but he has to be ready. I know this is an old post, but I hope it worked out.! Best of luck and dont give up!

The topic ‘Effexor for depression? Need advice and/or hugs…’ is closed to new replies.

Find Amazing Vendors